Colorado, 2009Winter Storm and Winter Weather in Colorado, January 22 to 27, 2009
January 22 to 27, 2009 · NWS GJT · 14 events in 14 counties and zones
A Pacific trough and a series of upper level disturbances brought a prolonged period of snow and strong winds to much of western Colorado. This resulted in widespread heavy snow across the mountains and some of the lower valleys.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and a series of upper level disturbances brought a prolonged period of snow and strong winds to much of western Colorado. This resulted in widespread heavy snow across the mountains and some of the lower valleys. Additionally, cold air trapped in the valleys resulted in areas of freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 21, 3:49 PM MST, 11 hours 11 minutes earlier.
Area forecast discussion, Jan 21, 3:49 PM MST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 PM MST WED JAN 21 2009
.SHORT TERM...TODAY THROUGH FRIDAY...
HIGH CLOUDS INVADING FROM THE SOUTHWEST INDICATE THE ASSAULT ON THE
UPPER LEVEL RIDGE HAS BEGUN. THE BATTLE WILL LAST THROUGH THESE
PERIODS WITH THE RIDGE SHARPLY FLATTENED BUT NOT FULLY DEFEATED.
THERE ARE MANY OPPORTUNITIES TO EXCEL WITH THIS FORECAST.
TONIGHT: THE FIRST WAVE PASSING TONIGHT IS SACRIFICIAL AND WILL
LIKELY NOT PRODUCE PRECIPITATION. WHAT IT WILL DO TONIGHT...UNDER
THICKENING AND LOWERING CEILINGS...IS DISRUPT THE OUTGOING ENERGY
BALANCE. THIS WILL HELP ELIMINATE SOME OF THE VALLEY FOG BY KEEPING
OVERNIGHT LOW TEMPS MILDER THAN PREVIOUS NIGHTS. INCREASING SW FLOW
WILL JOIN WITH THE CLOUDS TO KEEP MTN MIN TEMPS MILDER ALSO. THE
STRONG SUBSIDENCE INVERSION BETWEEN 9-15KFT MSL WILL ALSO BE LIFTED
AND MOISTENED LEADING TO COOLER MTN DAY TEMPS. ISENTROPIC UPGLIDE IS
EVIDENT ON THE 305K SFC. FORECAST SOUNDINGS DO SHOW AN OVERRUNNING
SIGNATURE LATE TONIGHT...BUT THE MTN TOP LAYER IS NOT SATURATED IN
THE GFS OR NAM. COORDINATED WITH NEIGHBORING OFFICES TO LOWER POPS.
THURSDAY-THURSDAY NIGHT: THE RIDGE WEAKLY REBOUNDS BUT A SECOND
OPEN WAVE...LACKING JET SUPPORT...PASSES IN THE AFTERNOON-EVENING.
THE STRONG SUBSIDENCE INVERSION BETWEEN 9-15KFT MSL WILL BE LIFTED
AND MOISTENED LEADING TO COOLER MTN DAY TEMPS. ATMOSPHERE REMAINS
MILD AND STABLE. SNOW LEVEL HOVERS AROUND 8500-9000FT BUT VALLEY
INVERSIONS COMPLICATE THIS. IF COLD VALLEY AIR REMAINS TRAPPED THEN
SOME VALLEY SNOWFALL WILL OCCUR IS FAVORED PLACES SUCH AS VERNAL
CRAIG-STEAMBOAT...AND GUNNISON. OTHERWISE SNOWFALL WILL FAVOR THE SW-
FACING SLOPES OF THE MTNS. ONLY LIGHT SUB-ADVISORY ACCUMULATIONS
EXPECTED AT THIS TIME. THIS WILL BE A MOIST SNOW (8 OR 10:1?) WITH
10KFT TEMPS AT -2 TO -3C.
FRIDAY: SNOW LEVEL HOVERS AROUND 7500FT NORTH TO 9000FT SOUTH.
WITH DEEP MOISTURE SHOWERS WORK INTO THE VALLEYS AND ELIMINATE MOST
VALLEY INVERSIONS. GUSTY MTN SW-W WINDS CONTINUE. MTN TOP TEMPS
REMAIN MILD AT -1 TO -4C. THE NORTHERN MTNS MAY SEE SIGNIFICANT
SNOW ACCUMULATIONS STARTING IN THIS PERIOD.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SHORT WAVE RIDGE AXIS OVER NV FRIDAY NIGHT WILL KEEP FLOW ALOFT
WESTERLY WITH A SLIGHT HINT OF OF A NORTHERN COMPONENT. UPPER LEVEL
WINDS INCREASE WITH A SMALL JET MOVING OVER THE SOUTHERN PORTION OF
THE CWA STARTING LATE FRIDAY NIGHT...INCREASING AND SPREADING
NORTH OVER CENTRAL PART OF EASTERN UT AND WESTERN CO SATURDAY. THIS
RIDGE AXIS WILL TRANSITION EAST AND OVER EASTERN UT AND WESTERN CO BY
SATURDAY AFTERNOON AND EVENING. FLOW ALOFT SHIFTS MORE SOUTHWESTERLY
AS THE AXIS MOVES EAST OF THE DIVIDE SATURDAY NIGHT. SHOULD BE A
BREAK OR SLOW DOWN IN PRECIPITATION WITH SHOWERS LINGERING LATE
SATURDAY.
THE NEXT SYSTEM DIGS SOUTH FROM CANADA ALONG THE PAC COAST LATE IN
THE WEEKEND. GFS NOW CLOSES THIS SYSTEM OFF ALONG CA COAST LATE
SUNDAY AND MONDAY SPLITTING THE NORTHERN PORTION OF THE TROUGH. THE
NORTHERN PART ALONG THE SURFACE COLD FRONT STAYS NORTH OF THE
FORECAST AREA AND SLIDES EAST WITH THE FRONT. THE SOUTHERN PORTION
CONTINUES TO SPIN ALONG THE COAST THROUGH LATE TUESDAY AND EARLY
WEDNESDAY. WEAK DISTURBANCES AND JETS WILL MOVE OVERHEAD THROUGH THE
FLOW IN FRONT OF THE TROUGH. CONFIDENCE IS LOW WITH DETAILS OF THIS
SYSTEM AS MODELS TRY TO WORK WITH PATTERN CHANGE.
&&
.AVIATION...
HIGH PRESSURE WEAKENS TONIGHT AND THURSDAY. CLOUD CEILINGS WILL
THICKEN AND LOWER TONIGHT WITH MTN SHOWERS DEVELOPING THURSDAY
NIGHT. CEILINGS ON THURSDAY AFTERNOON WILL REMAIN VFR BUT MAY LOWER
TO MVFR ALONG THE CONTINENTAL DIVIDE NORTH OF I-70. INCREASING SW
WINDS WILL CREATE MODERATE TURBULENCE ALONG AND EAST OF MOUNTAIN
TOPS AND RIDGES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JOE
LONG TERM......AS
AVIATION.......JOE
Hazardous weather outlook, Jan 21, 5:45 AM MST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED JAN 21 2009
COZ001>014-017>023-UTZ022>025-027>029-221245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED JAN 21 2009
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG...WITH VISIBILITY 1/4 MILE OR LESS...WILL CONTINUE
ACROSS MUCH OF THE UINTA BASIN THIS MORNING...AFFECTING TRAVEL AROUND
AND ESPECIALLY SOUTH OF VERNAL. PATCHY FOG IS POSSIBLE IN SOME
CENTRAL AND NORTHERN VALLEYS THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A CHANCE OF SNOW AND VALLEY RAIN WILL DEVELOP ON THURSDAY...AND THEN
CONTINUE PERIODICALLY THROUGH THE WEEKEND...ESPECIALLY FOR THE
MOUNTAINS. COLDER TEMPERATURES ARE EXPECTED EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JAD
Winter Weather, Upper Gunnison River Valley
- When
- January 22, 3:00 AM MST to 11:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Freezing rain occurred resulting in icy roads.
Winter Weather, Central Colorado River Basin
- When
- January 22, 5:00 AM MST to 9:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Freezing rain occurred resulting in icy roads.
Winter Storm, Elkhead and Park Mountains
- When
- January 22, 7:00 PM MST to January 27, 1:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 20 inches up to 4 feet occurred across the area while wind gusts of 25 to 45 mph produced blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- January 22, 7:00 PM MST to January 27, 1:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 14 to 37 inches occurred while wind gusts of 25 to 45 mph produced blowing and drifting snow.
Winter Storm, Southwestern San Juan Mountains
- When
- January 22, 8:00 PM MST to January 27, 1:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 32 inches occurred while wind gusts of 30 to 70 mph produced blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 22, 11:00 PM MST to January 26, 7:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 12 to 30 inches occurred while wind gusts of 20 to 45 mph produced blowing and drifting snow. Locally higher snow amounts of 37 inches occurred at Aspen Highlands Ski Area.
Winter Storm, Grand and Battlement Mesas
- When
- January 23, 12:00 AM MST to January 26, 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 23 inches occurred while wind gusts of 25 to 50 mph produced blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- January 23, 12:00 AM MST to January 27, 6:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred above 8000 feet while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, Northwestern San Juan Mountains
- When
- January 23, 2:00 AM MST to January 27, 1:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 28 inches occurred while wind gusts of 30 to 60 mph produced blowing and drifting snow.
Winter Storm, Roan and Tavaputs Plateaus
- When
- January 23, 6:00 PM MST to January 26, 11:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts around 12 inches occurred above 8000 feet while wind gusts of 30 to 55 mph produced blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- January 23, 9:00 PM MST to January 27, 7:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 41 inches occurred while wind gusts of 25 to 45 mph produced blowing and drifting snow.
Winter Storm, Upper Yampa River Basin
- When
- January 24, 6:00 PM MST to January 26, 6:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 18 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Storm, Lower Yampa River Basin
- When
- January 25, 9:00 PM MST to January 26, 4:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow. Localized blizzard conditions were reported and Highway 64 was closed for a period of time due to the adverse weather.
Winter Weather, Central Yampa River Basin
- When
- January 25, 10:00 PM MST to January 26, 10:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches occurred while wind gusts of 25 to 45 mph produced blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nevada, January 22, 20092 deaths · 3 events
- Flood and Heavy Rain in Puerto Rico, January 22, 20091 death · 2 events
- Extreme Cold in Florida, January 22, 20091 death · 1 event
- Wildfire in Texas, January 22 to 23, 20091 injured · $500,000 · 1 event
- Wildfire in Texas, January 22, 2009$85,000 · 1 event
- Wildfire in Arkansas, January 22, 2009$60,000 · 1 event
- Winter Storm and Winter Weather in Utah, January 22 to 27, 2009$20,000 · 5 events
- Frost and Freeze in Florida, January 22 to 23, 200911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150438, 150439, 150427, 150429, 150434, 150428, 150431, 150440, 150433, 150435, 150430, 150432, 150436, 150437.